Kansas, 2025

Damaging Winds in Kansas, July 23, 2025

July 23, 2025 · NWS DDC · 3 events in 3 counties and zones

Scattered thunderstorms spread northeast out of northwest Oklahoma during the afternoon. The storms produced a few severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Scattered thunderstorms spread northeast out of northwest Oklahoma during the afternoon. The storms produced a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 23, 2:39 PM CST, 1 hour 6 minutes earlier. Its key messages:

  • There are small to medium chances for thunderstorms (30-50%) through Thursday night.
  • After a brief cooldown, very hot weather will arrive by Sunday and persist through Monday and possibly Tuesday.
  • Chances for t-storms and cooler weather are likely by the middle of next week.
Area forecast discussion, Jul 23, 2:39 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
339 PM CDT Wed Jul 23 2025

.KEY MESSAGES...

- There are small to medium chances for thunderstorms (30-50%)
  through Thursday night.

- After a brief cooldown, very hot weather will arrive by
  Sunday and persist through Monday and possibly Tuesday.

- Chances for t-storms and cooler weather are likely by the
  middle of next week.

&&

.DISCUSSION...
Issued at 259 PM CDT Wed Jul 23 2025

A weak upper level disturbance is approaching the high plains
this afternoon. A cumulus field was developing across the
southern high plains. Convection was also developing near a
surface convergence line across eastern Colorado and along a
front in western Nebraska. There is a chance that t-storms will
develop in the warm sector from Dodge City to Liberal this
evening with additional heating. Additional storms forming to
the north and west may not make it this far south. But if these
storms hold together then the western counties and areas along
I-70 stand the best chance of rain later tonight. The storms
are not expected to be severe given the lack of shear and weak
instability (low CAPE density).

The location of surface boundaries will determine where storms
form Thursday. There may be an effective surface boundary over
the southern tier of counties (depending on how storms evolve
tonight) so that the best chance of afternoon storms could be
from Pratt and Medicine Lodge to Liberal. If the southern
boundary is not well-defined, then there would be better
chances for storms across the remainder of southwest Kansas.
Additional storms forming across the western high plains may
venture into western Kansas late Thursday evening and night.

Another weak upper level disturbance in the southern stream will
approach the central high plains by Saturday. A few t-storms
could develop across far western Kansas during the afternoon.
As long as mid level westerly flow is present across Kansas
during summer, and low level moisture is present, thunderstorms
can't be ruled out. Again, given the weak vertical shear, high-
end severe is unlikely. But the shear profile may be just strong
enough by Saturday evening to allow for marginally severe storms
with damaging winds and marginally severe hail.

The upper level ridging that the various model ensembles have
been showing for weeks will finally happen by Sunday and
Monday. With the center of the upper level ridge centered over
southwestern Kansas, thunderstorm chances will be slim to none
and temperatures could meet or exceed 100. However, the
locations and amounts of rain between now and then may affect
which locations hit 100. When soil moisture is high, it is much
more difficult to reach 100+ temperatures. However, whether
temperatures reach 100 or not is a mute point when it comes to
heat indices across central Kansas. Often when temperatures get
really hot we dry out and when it is more humid the temperatures
struggle to reach 100. But either way we can expect heat
indices between 98 and 108 for Sunday and Monday, with the
highest indices to the east across central Kansas where it is
climatologically more moist. As usual, lower heat indices can be
expected in the drier air across extreme western Kansas.

A large upper level trough will traverse the northern tier of
states and amplify across the Great Lakes by mid next week.
This will shove a cold front into Kansas, along with increased
moisture. On the high plains, we usually moisten up behind cold
fronts in mid summer and rain chances (especially nocturnal
storm clusters moving eastward from elevated terrain) go up as
long as the fronts don't push too far south. Thus, t-storms
chances will increase by Wednesday, along with cooler
temperatures.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1251 PM CDT Wed Jul 23 2025

A weak upper level disturbance and approaching cold front will
lead to chances for thunderstorms beginning this evening.
Winds will be breezy from the south today and then decreasing
to 10 kts or less this evening ahead of the front. Wind
direction and speed will be highly variable tonight into
Thursday due to outflow from thunderstorms and uncertainty in
exact frontal location. Expect 20-30 kt winds in vicinity of
stronger storms. But given the high cloud bases, CIGS and
visibilities should remain IFR except during any brief periods
of heavier rain.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 23, 1:25 AM CST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
225 AM CDT Wed Jul 23 2025

KSZ030-031-043>046-061>066-074>081-084>090-240730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
225 AM CDT Wed Jul 23 2025 /125 AM MDT Wed Jul 23 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms may form this afternoon. These storms are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Excessive heat risk returns this weekend into at least the early
part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 23, 3:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
419 PM CDT Wed Jul 23 2025

KSZ087-088-232145-
Meade KS-Clark KS-
419 PM CDT Wed Jul 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MEADE AND CLARK
COUNTIES THROUGH 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Englewood around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9991 3701 10014 3739 10004 3738 9956
      3700 9962
TIME...MOT...LOC 2119Z 204DEG 15KT 3700 10003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Jul 23, 3:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
444 PM CDT Wed Jul 23 2025

KSZ080-088-089-232215-
Clark KS-Kiowa KS-Comanche KS-
444 PM CDT Wed Jul 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
NORTHWESTERN COMANCHE AND CLARK COUNTIES THROUGH 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ashland, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Kiowa,
northwestern Comanche and Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 9998 3747 9992 3747 9938 3701 9955
TIME...MOT...LOC 2143Z 195DEG 30KT 3717 9978

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 23, 3:45 PM CST
Where
Clark County, 0.55 mi W of Ashland Krier Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.170, -99.780

Personal Weather Station.

Thunderstorm Wind, Edwards

When
July 23, 4:56 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
37.920, -99.410

Delayed report. Emergency management reported damage to roofs, garage doors, and trees down in town. Time estimated by radar.

Thunderstorm Wind, Ness

When
July 23, 5:30 PM CST
Where
Ness County, 6.93 mi S of Laird
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.350, -100.040

Personal Weather Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273536, 1273538, 1273537.